Format

Send to

Choose Destination
Leuk Res. 2004 Dec;28(12):1267-71.

Nonclonal neutrophil responses after successful treatment of myelodysplasia with low-dose 5-aza-2'-deoxycytidine (decitabine).

Author information

1
Department of Hematology/Oncology, University of Freiburg, Medical Center, Hugstetter Str. 55, D 79106 Freiburg, Germany. luebbert@mm11.ukl.uni-freiburg.de

Abstract

The demethylating agents 5-aza-2'-deoxycytidine (decitabine, DAC) and 5-azacytidine at low doses induce hematologic and cytogenetic remissions in a subset of patients with MDS. It is unclear whether the correction of neutropenia involves differentiation of abnormal granulocyte precursors, or emergence of normal granulopoiesis. A previous study in three MDS patients, analyzing a differentiating activity of GM-CSF, had shown heterogenous granulocyte responses. The objective of our study was to determine the ratio of clonal and nonclonal peripheral blood granulocytes in MDS patients treated with DAC using FISH analysis. In two patients with initial severe neutropenia, an informative cytogenetic marker, complete normalization of peripheral blood neutrophils and a bone marrow cytogenetic response following DAC, >90% of the cells contributing to neutrophil normalization lacked this clonal marker. In one of them, an early and transient increase in clonal neutrophils was compatible also with a modest differentiating effect upon the dysplastic granulocyte precursors, whereas in a third patient, resistant to re-treatment with DAC, no expansion of either granulocyte population occurred. In the responders, leukocyte nadirs following DAC appeared less pronounced after conversion to normal cytogenetics. In conclusion, restoration of nonclonal hematopoiesis may be the predominant effect of DAC both in early and late stages of treatment, at least in patients achieving a hematologic and cytogenetic response.

PMID:
15475067
DOI:
10.1016/j.leukres.2004.04.002
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center